Pennsylvania, 2005

Damaging Wind in Pennsylvania, May 28, 2005

May 28, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 8:45 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, May 28, 8:45 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 AM EDT SAT MAY 28 2005

.SHORT TERM (REST OF TODAY)...
QUICK UPDATE TO ACCOUNT FOR SHORT TERM TRENDS AS AREA OF PRECIP -
ALTHOUGH SLOWLY WEAKENING - CONTINUES TO ENCROACH ON WESTERN
PORTION OF CWA.  WILL RAISE POPS THERE FOR THE REMAINDER OF THE
MORNING AND LEAVE THE AFTERNOON PORTION BASICALLY UNCHANGED
WITH NUMEROUS SHOWERS ALONG WITH SCATTERED TSTORMS EXPECTED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 222 AM EDT SAT MAY 28 2005)

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
NO BIG CHANGES FOR THE FORECAST IN STORE...AS THE UPPER LOWS DROPS
THRU THE UPPER GREAT LAKES AND TIGHTENS THE JET OVERHEAD. THIS WILL
ADD SOME EXCITEMENT TO THE DAY...IN THE FORM OF SHOWERS AND
THUNDERSTORMS. THE MAIN SHORTWAVE FOR THE DAY IS OVER THE IN/OH
BORDER ATTM...AND WILL PASS OVERHEAD DURING THE MIDDLE OF THE DAY
AND HELP TO FIRE UP NUMEROUS SHOWERS AND THUNDERSTORMS. WILL HOLD
ZFP ISSUANCE UNTIL THOSE SHOWERS OV TIOGA CO HAVE DIED/MOVED EAST.
POPS WILL THEN BE NIL UNTIL THE SHOWERS MOVE IN FROM THE WEST LATER
THIS MORNING.

WILL UP POPS TO LIKELIES FOR MOST EVERYONE TODAY...AS FORCING
THERE...BUT MOISTURE STILL LACKING (AS YESTERDAY).  WE SHOULD SEE
NUMEROUS SHOWERS AND THUNDERSTORMS...BUT THEY WILL BE FAIRLY WEAK.
WITH CONTINUED DRY LOWER LAYERS (ALMOST INVERTED V SOUNDING) WE MAY
STILL GET A FEW GUSTS TO 30-40 MPH...BUT SVR NOT LIKELY TODAY AS
TIMING OF THE SHORT WAVE JUST A LITTLE TOO EARLY FOR PEAK HEATING TO
ADD THAT MUCH MORE LIFT AND INSTAB. WILL KEEP SVR WORDING OUT OF THE
ZFP...AND HOLD OFF ON ANY SPS...AS SPC SLIGHT RISK AREA RIGHT UP TO
OUR SRN BORDER.

ACTIVITY SHOULD DIE DOWN QUITE A BIT AFT SUNSET...BUT WILL LINGER A
LOW CHC POP FOR MUCH OF THE NIGHT. THEN LOOKS DRY WITH BRIEF RIDGING
FOR SUN MORNING. MOST OF THE AREA COULD ALSO STAY DRY ON
SUNDAY...WITH HIGHEST CHCS IN THE NORTH/EAST SUN AFTN/EVENING.

MONDAY IS THAT DAY THAT MORE PEOPLE ARE WORRYING ABOUT (FOR GOOD
REASONS).  MONDAY SHOULD BE A STELLAR START TO THE SUMMER...WITH
CLIMO MAXES (67-74) ACROSS THE BOARD AND MOSTLY SUNNY SKIES.
HOWEVER...I WILL BE ADDING SOME (HIDDEN FOR NOW) 20 POPS TO THE
AFTERNOON FOR THE CWA...AND A 30 POP TO THE WESTERN ZNS...TAKING
BABY STEPS TO ADD THE HINT OF SCT SHOWERS IN THE AFTN.  GFS AND NAM
GUIDANCE DIFFER GREATLY IN THE CHCS FOR PRECIP MONDAY AND MON
NIGHT...BUT SEE ENUF SUPPORT NOW IN THE 18Z MREFS AND EXTRAPOLATION
FROM MOST RECENT SREFS. JUST HATE TO RAIN ON THE PARADE(S)...SO WILL
KEEP CHC POPS AWAY FROM MOST PLACES (ALL BUT THE WEST) UNTIL MON
NIGHT PERIOD...AS WE HAVE THEM CURRENTLY. TAKE THE 20 POPS FOR WHAT
THEY ARE WORTH AT THIS RANGE...THOUGH...NOT EVEN CLIMO (BFD 12 HR
CLIMO POP FOR THIS TIME OF YEAR IS 33 PCT).

LONG TERM (TUESDAY THROUGH FRIDAY)...
NO CHANGES TO THIS FRAME OF THE FCST...AS NEW DETAILS ARE TOUGH TO
COME BY.  SUFFICE IT TO SAY THAT THINGS LOOK SEASONABLY MILD AND
FAIRLY DRY AFTER TUESDAY...WHICH JUST HAPPENS TO BE AN HISTORICALLY
SIGNIFICANT MODAL DAY FOR SEVERE WEATHER IN CENTRAL PA (JOHNSTOWN
FLOOD OF 1889, AND THE SIGNIFICANT TORNADO OUTBREAKS OF 1985 AND
1998, ETC). SO...IS IT EVER TOO EARLY TO THINK THAT SVR WX MAY
HAPPEN ON THE 31ST??

AVIATION...
ONCE AGAIN TODAY...VFR CONDS WILL BE THE RULE...WITH THE ONLY
EXCEPTION A FEW HOUR PERIOD OF MVFR POSSIBLE AT KJST ASSOC WITH
SHOWER ACTIVITY LATER THIS MORNING. OTHERWISE...SHOWERS EXPECTED TO
BE MORE WIDESPREAD THAN YESTERDAY...WITH ADDITIONAL MID-LEVEL CLOUD
COVER AS WELL. FOR 06Z TAFS...TRIED TO PINPOINT BEST 4-HOUR CHANCE
FOR SHOWERS IN TEMPOS...WHICH LOOKS LIKE MID MORNING TO EARLY AFTN
WEST AND LATE MORNING TO MID AFTN EAST. THEREAFTER...TAPERING TO SCT
SHOWERS. DID NOT MENTION ANY THUNDER IN THE TAFS...AS ATMOS A BIT
MORE STABLE TODAY. HOWEVER...A STRAY TSRA CANNOT BE COMPLETELY RULED
OUT. WINDS WILL BE WEAKER THAN YESTERDAY...BUT WILL STILL LIKELY
GUST TO AROUND 15 KTS DURING THE DAYLIGHT HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...RXR
Hazardous weather outlook, May 28, 2:11 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 AM EDT SAT MAY 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290710-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
311 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, May 28, 12:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
132 PM EDT SAT MAY 28 2005

PAZ065-066-281830-
LANCASTER-YORK-
132 PM EDT SAT MAY 28 2005

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM HANOVER TO
YORK TO MOUNT JOY...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL
AFFECT MUCH OF YORK AND LANCASTER COUNTIES BETWEEN 130 PM AND 3 PM.

BRIEF WIND GUSTS UP TO 40 MPH...ALONG WITH BRIEF HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.
IF YOU ARE OUTDOORS...MOVE INDOORS UNTIL THIS STORM PASSES.

RXR

The radar

The Dover AFB radar (KDOX), 136 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
May 28, 1:15 PM EST
Where
York County, 2 mi NE of Sunny Burn
Measured
75 kt (86 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.833, -76.333

A thunderstorm produced downburst wind damage in southeast York County in Lower Chanceford Township. Between 40 and 50 trees were blown down in a damage swath about 100 yards wide and 300 yards long. Damage was concentrated near the Lock 12 historic area, just to the south of Holtwood Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446097.